Alert archive / Kansas / Red Flag Warnings in 2009

Red Flag Warning 8, NWS Wichita, KS

March 23, 200920 counties in Kansas

NWS Wichita, KS issued this red flag warning at Mar 23, 2009, 3:34 AM CDT for 20 counties in Kansas. It took effect at Mar 23, 2009, 11:00 AM CDT. It was in force for 9 hr. 60 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 23, 2009, 3:34 AM CDT (08:34 UTC)
In effect from
Mar 23, 2009, 11:00 AM CDT
Expired
Mar 23, 2009, 8:00 PM CDT
In force
9 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 42 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 11:24 AM CDTNON-TSTM WND GST 54Mcpherson, KS
Mar 23, 11:53 AM CDTTSTM WND GST 59Salina, KS
Mar 23, 11:53 AM CDTNON-TSTM WND GST 55Russell, KS
Mar 23, 12:14 PM CDTNON-TSTM WND GST 60Salina, KS
Mar 23, 12:15 PM CDTNON-TSTM WND GST 59Salina, KSSEVERAL SEMI TRAILERS HAVE BEEN BLOWN OVER ON I 70. THROUGHOUT THE TOWN OF SALINA SEVERAL POWER POLES AND LINES ARE DOWN ESPECIALLY NEAR SCHILLING ROAD WHICH IS CLOSED.
Mar 23, 12:30 PM CDTNON-TSTM WND GST 53Mid Continent Airport, KS
Mar 23, 12:30 PM CDTNON-TSTM WND GST 57Benton, KS
Mar 23, 12:45 PM CDTNON-TSTM WND GST 58Ellsworth, KS
Mar 23, 12:45 PM CDTNON-TSTM WND GST 59Ellsworth, KS
Mar 23, 12:45 PM CDTNON-TSTM WND DMGHutchinson, KSSTRONG WINDS INFLICTED SOME ROOF DAMAGE TO THE WILEY BUILDING IN DOWNTOWN HUTCHINSON. MAIN STREET IS BLOCKED OFF BY LAW ENFORCEMENT.
Mar 23, 12:51 PM CDTNON-TSTM WND GST 62Chase, KSCHASE HIGH SCHOOL FROM KSN WEATHER LAB
Mar 23, 12:53 PM CDTNON-TSTM WND GST 61Russell, KS
Mar 23, 1:13 PM CDTNON-TSTM WND GST 58Great Bend, KS
Mar 23, 1:15 PM CDTNON-TSTM WND GST 59Mcpherson, KS
Mar 23, 1:33 PM CDTNON-TSTM WND GST 5510 S Lincoln, KSSEMI TRAILER BLOWN OVER ON I70
Mar 23, 1:33 PM CDTNON-TSTM WND GST 5515 S Lincoln, KSSEMI TRAILER BLOWN OVER ON I70
Mar 23, 1:33 PM CDTNON-TSTM WND GST 5518 S Lincoln, KSSEMI TRAILER BLOWN OVER ON I70
Mar 23, 1:33 PM CDTNON-TSTM WND GST 56Mid Continent Airport, KS
Mar 23, 1:43 PM CDTTSTM WND GST 59Hesston, KS
Mar 23, 1:50 PM CDTNON-TSTM WND GST 62Salina Airport, KS
Mar 23, 1:56 PM CDTNON-TSTM WND DMG1 W Great Bend, KSMINOR SHINGLE AND TRIM DAMAGE.
Mar 23, 2:00 PM CDTNON-TSTM WND GST 60Russell, KS
Mar 23, 2:07 PM CDTNON-TSTM WND GST 62Hutchinson Airport, KS
Mar 23, 2:20 PM CDTNON-TSTM WND GST 705 E Sylvia, KSROOF AND SHINGLES BLOWN OFF
Mar 23, 2:42 PM CDTNON-TSTM WND GST 61Salina Airport, KS
Mar 23, 2:45 PM CDTNON-TSTM WND GST 61Ellsworth, KS
Mar 23, 2:45 PM CDTNON-TSTM WND DMGMarion, KSA FEW POWER POLES DOWN IN PEABODY...ANOTHER ONE DOWN NEAR HILLSBORO. ADDITIONALLY...A SEMI TRUCK WAS BLOWN OVER ON HIGHWAY 56 JUST OUTSIDE OF MARION.
Mar 23, 3:00 PM CDTNON-TSTM WND GST 58Mcpherson, KS
Mar 23, 3:00 PM CDTNON-TSTM WND GST 60Salina, KS
Mar 23, 3:22 PM CDTNON-TSTM WND DMGYoder, KSKSN REPORTS 2 SEMIS BLOWN OVER ON HIGHWAY 50 BETWEEN YODER ROAD AND K-96.
Mar 23, 3:30 PM CDTNON-TSTM WND DMGRussell, KSPOWER OUTAGES FROM THE GRADIENT WIND.
Mar 23, 3:30 PM CDTWILDFIRE2 Se Bunker Hill, KSGRASS FIRE SPREADING RAPIDLY DUE TO WIND.
Mar 23, 3:35 PM CDTNON-TSTM WND GST 57Goessel, KSMEASURED BY KSN WEATHERLAB EQUIPMENT AT GOESSEL ELEMENTARY SCHOOL.
Mar 23, 3:37 PM CDTNON-TSTM WND GST 59Russell Airport, KS
Mar 23, 3:43 PM CDTNON-TSTM WND DMGGreat Bend, KSSEVERAL REPORTS OF POWER LINES DOWN.
Mar 23, 3:43 PM CDTWILDFIREGreat Bend, KSSEVERAL FIRES THROUGHOUT THE COUNTY. MOST OF THESE ARE BEING CAUSED BY THE WIND BLOWING POWER LINES DOWN OR CAUSING THEM TO ARC.
Mar 23, 3:47 PM CDTNON-TSTM WND DMGLincoln, KSSEMI BLOWN OVER ON HIGHWAY 229 EASTBOUND.
Mar 23, 3:48 PM CDTNON-TSTM WND GST 59Russell, KS
Mar 23, 3:52 PM CDTNON-TSTM WND DMGSalina, KSSEMI ROLLOVERS AT MILE MARKERS 241, 261, AND 251 ON INTERESTATE 70.
Mar 23, 3:52 PM CDTWILDFIRESalina, KSGRASS FIRE 2800 WEST SEMULLA.
Mar 23, 3:58 PM CDTNON-TSTM WND DMGLyons, KSSEVERAL POWER LINES DOWN THROUGHOUT THE COUNTY.
Mar 23, 3:58 PM CDTWILDFIREChase, KS
Mar 23, 3:58 PM CDTWILDFIRELyons, KS5 FIRES IN THE0 COUNTY. ONE A THE COUNTY LANDFILL. ANOTHER IN CHASE WHERE TREES AND POSSIBLE OIL TANKS ARE INVOLVED.
Mar 23, 4:00 PM CDTNON-TSTM WND GST 59Salina, KS
Mar 23, 4:03 PM CDTNON-TSTM WND DMGArlington, KS6 POWER POLLS DOWN THROUGHOUT THE COUNTY.
Mar 23, 4:03 PM CDTWILDFIREArlington, KSSEVERAL FIRES FROM DOWNED POWER LINES. THEY WERE CONTAINED.
Mar 23, 4:40 PM CDTNON-TSTM WND DMGWest Wichita, KSTWO INCH DIAMTER TREE LIMBS DOWN JUST NORTHWEST OF THE MAPLE AND WEST INTERSECTION.
Mar 23, 4:44 PM CDTHAIL 1.258 E South Haven, KS
Mar 23, 4:51 PM CDTHAIL 1.2512 E South Haven, KS
Mar 23, 4:56 PM CDTHAIL 1Geuda Springs, KS
Mar 23, 5:00 PM CDTTORNADO1 S Geuda Springs, KSBRIEF TOUCHDOWN REPORTED JUST SOUTH OF GEUDA SPRINGS. COURTESY KAKE TV STORM CHASER.
Mar 23, 5:06 PM CDTTORNADO1 E Geuda Springs, KSTREE DAMAGE ALONG THE ARK RIVER
Mar 23, 5:13 PM CDTHAIL 15 E Geuda Springs, KS
Mar 23, 5:15 PM CDTTORNADO1 Se Strother Field Air, KSBRIEF TOUCHDOWN
Mar 23, 5:16 PM CDTHAIL 16 S Winfield, KS
Mar 23, 5:30 PM CDTFLOODWinfield, KSLOCALIZED CURB DEEP STREET FLOODING ACROSS WINFIELD. COURTESY KFDI RADIO.
Mar 23, 5:35 PM CDTTORNADO5 E Winfield, KSBRIEF TOUCHDOWN.
Mar 23, 5:38 PM CDTFUNNEL CLOUD5 S Burden, KSROTATING WALL CLOUD ASSOCIATED WITH THE FUNNEL
Mar 23, 5:59 PM CDTHAIL 0.752 Nw Gypsum, KS
Mar 23, 5:59 PM CDTHAIL 1Ssw Gypsum, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 8.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2009-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2009-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
1423 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KICT 230834
RFWICT

RED FLAG WARNING
NATIONAL WEATHER SERVICE WICHITA KS
334 AM CDT MON MAR 23 2009

KSZ032-033-047>053-067>069-082-083-091>093-231645-
/O.UPG.KICT.FW.A.0007.090323T1600Z-090324T0000Z/
/O.NEW.KICT.FW.W.0008.090323T1600Z-090324T0100Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-
334 AM CDT MON MAR 23 2009

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES
...32...33...47...48...49...50...51...52...53...67...68
...69...82...83...91...92...93.

STRONG SOUTHERLY WINDS OF 30 TO 40 MPH...WITH GUSTS TO AROUND 50
MPH...WILL BE WIDESPREAD ACROSS THE REGION. THEREFORE A RED FLAG
WARNING HAS BEEN ISSUED FOR ALL OF CENTRAL AND SOUTH-CENTRAL
KANSAS. DUE TO VERY LOW RELATIVE HUMIDITIES MOVING IN BEHIND THE
DRY LINE MONDAY AFTERNOON...LOCATIONS WEST OF A SALINA...TO
HUTCHINSON TO KINGMAN LINE WILL EXPERIENCE CONDITIONS MOST
FAVORABLE FOR RAPID FIRE GROWTH.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$

KSZ070-094-098-231645-
/O.NEW.KICT.FW.W.0008.090323T1600Z-090324T0100Z/
GREENWOOD-ELK-CHAUTAUQUA-
334 AM CDT MON MAR 23 2009

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT
THIS EVENING. 

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES
...70...94...98.

STRONG SOUTHERLY WINDS OF 30 TO 40 MPH...WITH GUSTS TO AROUND 50
MPH...WILL BE WIDESPREAD ACROSS THE REGION. THESE WINDS...COMBINED
WITH CURED GRASSES...WILL PRODUCE THE POTENTIAL FOR EXPLOSIVE FIRE
GROWTH. THEREFORE A RED FLAG WARNING HAS BEEN ISSUED FOR A
PORTION OF SOUTHEAST KANSAS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$

SCHRECK
2 follow-up statements
000 
WWUS83 KICT 231551
RFWICT

RED FLAG WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1051 AM CDT MON MAR 23 2009

KSZ032-033-047>053-067>070-082-083-091>094-098-240100-
/O.CON.KICT.FW.W.0008.090323T1600Z-090324T0100Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-KINGMAN-SEDGWICK-HARPER-SUMNER-
COWLEY-ELK-CHAUTAUQUA-
1051 AM CDT MON MAR 23 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING.

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES
...32...33...47...48...49...50...51...52...53...67...68
...69...70...82...83...91...92...93...94...98.

STRONG SOUTHERLY WINDS OF 30 TO 40 MPH...WITH GUSTS TO AROUND 50
MPH...WILL BE WIDESPREAD ACROSS THE REGION TODAY. THEREFORE A RED
FLAG WARNING HAS BEEN ISSUED FOR ALL OF CENTRAL AND SOUTH-CENTRAL
KANSAS...AND WESTERN PORTIONS OF SOUTHEAST KANSAS. DUE TO VERY LOW
RELATIVE HUMIDITIES MOVING IN BEHIND THE DRY LINE MONDAY
AFTERNOON...LOCATIONS WEST OF A SALINA...TO HUTCHINSON TO KINGMAN
LINE WILL EXPERIENCE CONDITIONS MOST FAVORABLE FOR RAPID FIRE
GROWTH.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$

ADK
000 
WWUS83 KICT 240117
RFWICT

RED FLAG WARNING
NATIONAL WEATHER SERVICE WICHITA KS
817 PM CDT MON MAR 23 2009

KSZ032-033-047>053-067>070-082-083-091>094-098-240230-
/O.EXP.KICT.FW.W.0008.000000T0000Z-090324T0100Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-KINGMAN-SEDGWICK-HARPER-SUMNER-
COWLEY-ELK-CHAUTAUQUA-
817 PM CDT MON MAR 23 2009

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES
...32...33...47...48...49...50...51...52...53...67...68
...69...70...82...83...91...92...93...94...98.

FIRE DANGER HAS DROPPED FROM EXTREME TO HIGH OR VERY HIGH ACROSS
THE AREA. THUS THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE.

$$

HOWERTON

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 23, 3:08 AM CDT, 26 minutes earlier.

Area forecast discussion, Mar 23, 3:08 AM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
308 AM CDT MON MAR 23 2009

.DISCUSSION...
MAIN FORECAST CONCERNS ARE FOCUSED ON TODAY/TONIGHT...SEVERE
WEATHER CHANCES...STRONG WINDS...AND EXTREME FIRE DANGER FOR MUCH
OF THE AREA.

TODAY-TONIGHT:
AN INTENSE UPPER TROF OVER THE SOUTHERN ROCKIES EARLY THIS
MORNING...WILL EJECT NEWD OUT OVER NEBRASKA/SOUTH DAKOTA BY LATE
TONIGHT. THE ASSOCIATED DRYLINE WILL MIX EWD TO CENTRAL KS THIS PM
WHERE IT IS PROGGED TO STALL...WAITING FOR ADDITIONAL SHORTWAVE
ENERGY COMING OUT OF THE BASE OF THE TROF TONIGHT. LATEST TRENDS IN
THE GFS/NAM-WRF ARE TO HOLD BACK THE DRYLINE ACROSS CNTRL/SWRN KS
THIS PM...AND HAVE SLOWED DOWN THE PROCESS OF THE COLD FRONT
OVERTAKING THE DRYLINE IN S-CNTRL KS THIS EVE. GIVEN SURFACE
DEWPOINTS ARE ABLE TO REACH THE MID-UPPER 50S THIS PM/EVE AHEAD OF
THESE FRONTS...MODELS CONTINUE TO SUGGEST A MARGINAL INSTABILITY
(750-1500J/KG)/STRONG SHEAR SETUP. MODELS DO SHOW EXTENSIVE LOW-MID
CLOUD COVER DEVELOPING THIS AM...BUT TEND TO DECREASE IT NEAR THE
DRYLINE LATE THIS PM/EVE SO THAT INSTABILITY IS PLAUSIBLE. WITH THE
TREND FOR SLOWER TIMING OF THE DRYLINE/COLD FRONT...THE INSTABILITY
MAXIMIZES IN S-CNTRL KS LATE THIS PM/EVE...AND TENDS TO DECREASE
MARKEDLY AFTER 06Z AS THE COLD FRONT PUSHES THRU THE FLINT
HILLS/SERN KS. ANOTHER TREND IN MODELS IS FOR THE 0-6KM SHEAR
VECTORS TO BE MORE NORMAL TO THE DRYLINE THIS PM/EVE...SPELLING A
BETTER CHANCE FOR A DISCRETE SUPERCELL. MID-LEVEL
COOLING...DRYLINE/FRONTAL CONVERGENCE...AND LEFT EXIT REGION OF
STRONG UPPER JET STREAK SHOULD BE SUFFICIENT TO INITIATE T-STORMS
ALONG/EAST THE AFOREMENTIONED BOUNDARIES BY LATE THIS PM INTO
TONIGHT.

TREND TONIGHT WILL BE FOR A SQUALL LINE TO DEVELOP AS THE
COLD FRONT OVERTAKES THE DRYLINE AND DEEP LAYER SHEAR VECTORS BACK.
THE JUXTAPOSITION OF THE HIGHEST INSTABILITY AND STRONGEST
HELICITY/SHEAR IS NOW OVER S-CNTRL KS BASED ON SLOWER TIMING.
THEREFORE WOULD NOT BE SURPRISED TO SEE THE DAY 1 MDT RISK EXPANDED
WESTWARD TO INCLUDE ALL OF S-CNTRL KS AND THE WICHITA METRO. EVEN
THOUGH INSTABILITY DECREASES AFTER 06Z...SQUALL LINE MAY CONTINUE TO
PRODUCE DAMAGING WINDS VIA DOWNWARD MOMENTUM TRANSFER OF 60+ KT LLJ.
AS THE UPPER FLOW BECOMES A BIT MORE PARALLEL TO THE FRONT LATE
TONIGHT...COULD HAVE SOME ECHO TRAINING IN SERN KS TO WATCH FOR.

CURRENT WIND ADVISORY FOR ENTIRE AREA FOR TODAY LOOKS VERY
REASONABLE WITH INTENSE PRESSURE GRADIENT/MIXING/LOW-LEVEL JET.

CARUSO

TUESDAY-THURSDAY:
THERE COULD BE SOME CONVECTION REMAINING OVER SOUTHEAST KANSAS ON
TUESDAY MORNING...SO WILL LEAVE SOME CHANCES IN THE FORECAST. THE
MAIN SYSTEM WILL MOVE INTO THE GREAT LAKES REGION...WITH SURFACE
HIGH PRESSURE BUILDING IN BRIEFLY FOR WEDNESDAY. NEAR NORMAL
TEMPERATURES LOOK REASONABLE FOR TUESDAY THROUGH THURSDAY.

THURSDAY NIGHT-MONDAY:
NEXT SYSTEM TO COME THROUGH WILL BE THURSDAY NIGHT INTO FRIDAY.
MODEL SOLUTIONS CONTINUE TO DIVERGE DURING THIS TIME...SO CONFIDENCE
DECREASES CONSIDERABLY THROUGH THE WEEKEND. OVERALL...WHILE BOTH THE
ECMWF AND GFS ARE SHOWING A STRENGTHENING LOW COMING THROUGH THE
SOUTHERN PLAINS ON SATURDAY...THE GFS IS FASTER BRINGING THE SYSTEM
THROUGH. AS THIS SYSTEM GETS CLOSER OVER THE NEXT FEW DAYS...THESE
DETAILS WILL BECOME MORE CLEAR...BUT FOR NOW WILL KEEP FORECAST AS
IS. THE MENTION OF SNOW IN CENTRAL KANSAS STILL LOOKS LIKE A
POSSIBILITY WITH THE COLDER AIR ON THE BACK SIDE OF THE LOW.

SCHRECK

&&

.FIRE WEATHER...
AS THE GRASSLAND FIRE DANGER INDEX HAS BEEN SHOWING FOR SEVERAL DAYS
NOW...FIRE DANGER WILL BE EXTREME AGAIN TODAY ACROSS MUCH OF THE
AREA. ALTHOUGH THERE HAS BEEN SOME GREEN-UP STARTING...THERE IS
STILL CONSIDERABLE CURED GRASS. THE GREATEST FIRE DANGER WILL BE
WEST OF HIGHWAY 14...BEHIND THE DRYLINE THIS AFTERNOON. FURTHER
EAST...EVEN THOUGH RELATIVE HUMIDITIES WILL BE 40 TO 50%...SUSTAINED
SOUTHERLY WINDS OF 30 TO 40 MPH WITH GUSTS AROUND 50 MPH ARE ENOUGH
TO BRING THE FIRE DANGER INDEX INTO THE EXTREME CATEGORY. THEREFORE
WILL UPGRADE THE ENTIRE FIRE WEATHER WATCH AREA TO A RED FLAG
WARNING FROM 11AM TO 8PM TODAY...AND ADD ANOTHER ROW OF COUNTIES TO THE
EAST. THE EASTERN EXTENT OF THE FLINT HILLS WILL BE MORE BORDERLINE
FOR RED FLAG WARNING WITH SOMEWHAT WEAKER WINDS.

SCHRECK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    74  45  60  36 /  60 100  10  10
HUTCHINSON      76  44  59  35 /  60  60  10  10
NEWTON          74  46  59  35 /  60  90  10  10
ELDORADO        74  47  60  36 /  60 100  10  10
WINFIELD-KWLD   74  48  62  37 /  60 100  10  10
RUSSELL         75  37  53  32 /  30  20  10  10
GREAT BEND      75  38  55  33 /  30  20  10  10
SALINA          74  43  55  36 /  60  50  10  10
MCPHERSON       75  44  57  34 /  60  60  10  10
COFFEYVILLE     73  51  64  36 /  40 100  40  10
CHANUTE         73  51  61  36 /  40  90  30  10
IOLA            72  50  60  36 /  40  90  30  10
PARSONS-KPPF    73  52  63  36 /  40 100  40  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 8 AM THIS MORNING TO 8 PM CDT THIS EVENING
FOR KSZ072-094>096-098>100.

RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM CDT THIS
EVENING FOR KSZ032-033-047>053-067>070-082-083-091>094-098.

WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ032-033-047>053-
067>071-082-083-091>093.

&&
Hazardous weather outlook, Mar 22, 8:39 PM CDT, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
839 PM CDT SUN MAR 22 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-240145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
839 PM CDT SUN MAR 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

FIRE DANGER WILL REMAIN VERY HIGH ACROSS ALL BUT EXTREME SOUTHEAST
KANSAS OVER NIGHT.

THERE IS A CHANCE OF THUNDERSTORMS OVERNIGHT...WITH THE BEST
CHANCE EAST OF I-35 AFTER MIDNIGHT. A FEW STRONG STORMS ARE
POSSIBLE WITH HAIL UP TO THE SIZE OF DIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG TO SEVERE THUNDERSTORMS ARE LIKELY ACROSS THE AREA MONDAY
AFTERNOON AND NIGHT. THE STORMS ARE EXPECTED TO DEVELOP DURING THE
AFTERNOON ALONG THE DRYLINE AND RAPIDLY MOVE TO THE EAST OR
NORTHEAST. A COLD FRONT WILL MOVE ACROSS THE AREA DURING THE
EVENING...PUSHING THE STORMS ACROSS SOUTHEAST KANSAS. THE PRIMARY
THREATS WILL BE UP TO GOLF BALL SIZED HAIL AND 70 MPH WINDS. AN
ISOLATED TORNADO IS ALSO POSSIBLE.

SOUTH WINDS SUSTAINED AT OVER 30 MPH WITH GUSTS BETWEEN 40 AND 50
MPH ARE EXPECTED ON MONDAY. SEE THE LATEST WIND ADVISORY FOR
MORE DETAILS.

DRY CONDITIONS AND THE VERY STRONG WINDS WILL CREATE EXTREME FIRE
DANGER ACROSS MUCH OF CENTRAL AND SOUTH CENTRAL KANSAS ON MONDAY.
SEE THE LATEST FIRE WEATHER WATCH FOR MORE DETAILS. HIGH OR VERY
HIGH FIRE DANGER IS EXPECTED FOR MOST AREAS TUESDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. HOWEVER...
SPOTTER ACTIVATION WILL PROBABLY BE REQUIRED MONDAY AFTERNOON AND
NIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 10:32 AM CDTHigh Wind WarningICTBarton, Butler, Chase, Cowley, Ellsworth, Harper and 11 more8 hr
Mar 23, 2:26 PM CDTSevere Thunderstorm WarningICTHarvey, Kingman, Reno49 min
Mar 23, 2:54 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Marion, Reno36 min
Mar 23, 3:58 PM CDTSevere Thunderstorm WarningICTMarion17 min
Mar 23, 4:27 PM CDTSevere Thunderstorm WarningICTSumner45 min
Mar 23, 4:49 PM CDTSevere Thunderstorm WarningICTCowley41 min
Mar 23, 5:01 PM CDTTornado WarningICTCowley, Sumner32 min
Mar 23, 5:23 PM CDTSevere Thunderstorm WarningICTSaline37 min
Mar 23, 5:37 PM CDTTornado WarningICTChautauqua, Cowley, Elk23 min
Mar 23, 6:37 PM CDTSevere Thunderstorm WarningICTElk, Greenwood, Wilson, Woodson38 min

Nearby

Red Flag Warnings in Kansas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.